Indiana, 2023

Hail and Damaging Wind in Indiana, July 24, 2023

July 24, 2023 · NWS LMK · 3 events in 2 counties and zones

While the synoptic scale pattern on July 24th and 25th, 2023 had a similar appearance to earlier events in the month with large scale troughing across the Ohio Valley, the flow aloft was generally weaker, which limited the overall severe potential to more of a typical summertime event. On the other hand, instability values were quite impressive, with 2500-3500 J/kg of mixed-layer CAPE developing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

While the synoptic scale pattern on July 24th and 25th, 2023 had a similar appearance to earlier events in the month with large scale troughing across the Ohio Valley, the flow aloft was generally weaker, which limited the overall severe potential to more of a typical summertime event. On the other hand, instability values were quite impressive, with 2500-3500 J/kg of mixed-layer CAPE developing across central Kentucky and southern Indiana during the afternoon hours on July 24th. Convection initiated in the vicinity of a weak surface frontal boundary across southwestern Indiana and southern Illinois during the early afternoon hours, with storms moving off to the east and southeast along with the background flow aloft. The parameter space was generally favorable for ordinary cell thunderstorms, with a few multicell clusters also developing along and ahead of the front. The primary observed severe hazard was damaging straight-line winds, as between 1000-1400 J/kg of downdraft CAPE was observed on mesoanalysis data. Additionally, a couple instances of severe hail were also observed in southern Indiana, where significant hail parameter values were slightly higher (around or above 1). Storms gradually subsided after sunset on July 24th, with conditions remaining quiet through the morning and early afternoon hours on July 25th. While slightly drier air moved into southern Indiana and north central Kentucky and limited thunderstorm potential on July 25th, a few strong to severe storms developed across southern and southwestern Kentucky during the afternoon and evening hours. One of these storms was strong enough to produce severe hail near Burkesville in Cumberland County, Kentucky..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 24, 4:21 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 24, 4:21 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
521 PM EDT Mon Jul 24 2023

.Mesoscale Update...
Issued at 521 PM EDT Mon Jul 24 2023

After coordination with SPC, have decided to expand the Severe
Thunderstorm Watch into southern Kentucky. A line of robust
convection has developed in a corridor of enhanced precipitable
water values from just east of Evansville to around the Land Between
the Lakes. Though the storms in the LMK CWA so far have struggled to
become severe, there have been isolated instances of severe weather
with the western Kentucky storms, and current storms northwest of
Hopkinsville are posing a downburst threat. Although deep layer
shear is very weak over central Kentucky, there's plenty of moisture
and instability. DCAPE is above 1000 J/kg with a microburst
composite above 5. It's not a slam dunk given the weak shear and the
behavior of storms in central Kentucky up to this point, but with
the line of strong to severe storms approaching from the west, went
ahead and expanded the watch.

Issued at 345 PM EDT Mon Jul 24 2023

Storms have started to fire off along or near mesoscale boundaries
and are moving into the region. After coordination with SPC, Severe
Thunderstorm Watch #545 has been issued and covers portions of
southern Indiana and central Kentucky. South-central Kentucky
counties will be monitored for a potential watch expansion if
convection in western Kentucky remains strong as it moves toward our
region. The watch is expected to run through 10pm EDT.

&&

.Short Term...(This afternoon through tonight)
Issued at 234 PM EDT Mon Jul 24 2023

...Scattered Strong to Severe Storms Through Tonight...

Some active weather is expected through the remainder of the
afternoon into the first half of the overnight hours. Those with
keen eyes may note an area of weak surface low pressure associated
with an embedded but subtle upper level wave spinning near the
central IL/IN borders at this hour (1830z). This is evident not only
in surface observations but also in the low-level cu field when
satellite imagery is looped/animated. A couple of mesoscale
boundaries associated with or just ahead of the surface low pressure
are either near or moving into the region, and will serve as foci
points for convective development. AMDAR soundings from SDF at this
time (1830z) show a subtle cap near 900mb that has inhibited deeper
convective growth; once this cap erodes, though, plenty of
instability is in the atmosphere to fuel thunderstorm growth and
potential severity.

On the topic of severity, it appears the most likely threat with
scattered strong/severe storms today will be damaging wind gusts.
Deep layer shear will be weak to marginal (20-25kts), so storm modes
will be mainly in the form of pulse-like storms or weak multi-
cellular clusters. Steep low level lapse rates combined with high
DCAPEs (+1000 J/KG) support gusty or damaging wind gusts (in the
strongest storms) when their core collapses. Low level shear is very
weak and not supportive of a tornado threat. Additionally, the hail
threat will be limited by the lack of individual storm longevity;
pulse like storms will likely not be able to keep hailstones
suspended long enough to support anything more than sub-severe to
occasionally marginally severe hail today. Current SPC Outlook
highlights the wind threat as our most likely threat, which makes
sense given the current parameters and setup.

In terms of timing... with the 900mb cap nearly eroded, expect
storms to begin firing off between 20-22z. The threat for storms
will continue into the overnight hours, potentially persisting past
midnight. The best chances for any strong/severe storms will likely
be in the 21z (5pm EDT) through 03z (11pm EDT) timeframe. Not all
the storms that fire off today will be strong/severe, but there
could be several that produce gusty sub-severe (~40mph) to
marginally severe (~60mph) gusts.

Tomorrow is shaping up to be another warm day with isolated storm
potential. Unlike today, it does not appear there will be a well
defined lifting mechanism for convective development, so most
activity that develops tomorrow should remain isolated in coverage
(~20%) and confined to subtle mesoscale boundaries driven by terrain
or weak wind shifts.

.Long Term...(Tuesday through Sunday)
Issued at 245 PM EDT Mon Jul 24 2023

---------------------------------------------------------------------
Key Messages:

- Overnight Wednesday strong to severe storms possible in Southern
Indiana.

- Warming temperatures through the end of this week and heat indices
near 100.

- Frontal system will increase chance of precip this weekend.
---------------------------------------------------------------------

Synoptic Overview... Currently there is broad upper-level troughing
the in the eastern US and broad riding in the western US. Over the
next few days, the troughing will begin to flatten while the ridge
becomes stronger and tilts eastward. Generally, this will increase
temperatures in the region over the next several days. The Ohio
River Valley region will be situated on the northeastern periphery
of the ridge axis. This will allow shortwave troughs embedded within
the ridge to move into the region over the next several days.

Tuesday Night - Wednesday Night... Tuesday night, the region will be
under ridging which will allow dry, mostly clear, and warmer weather
to persist. Low temperatures Wednesday morning are expected to be in
the low 70s.

A shortwave trough on the northeastern periphery of the upper-level
ridge will deepen and move through the Midwest and Ohio River Valley
region Wednesday through Thursday. The upper-level low will likely
move over the Great Lakes region overnight on Wednesday. Warm
advection and a 40-45 kt LLJ will build in from the southwest as the
low approaches. Currently, models show that the edge of the LLJ will
brush the Ohio River. The best environment will be north of the Ohio
River for strong to severe storms. Main concerns with these storms
would be large hail and damaging winds. These storms will likely
remain north of our Southern Indiana counties, however, isolated-
scattered chances will remain in the grids.

Thursday - Friday... As the remnant showers and storms from the
overnight period move off to the east, the region will clear out.
Low temperatures will likely be in the low-mid 70s, high
temperatures in the low-mid 90s, and an afternoon breeze out of the
southwest. Thursday and Friday, we should remain dry with the upper-
level ridge impacting the region, however, I wouldn't completely
rule out a shower or storm in the northern portion of the region on
both of these days.

Saturday - Monday... A shortwave trough will deepen on the northern
periphery of the ridge and move into the Midwest and Ohio River
Valley. Low-level southwesterly flow will increase moisture and
accompanied with a decent LLJ, we could see some showers and storms
in the region overnight Friday and overnight Saturday. On Sunday and
into Monday, the surface cold front should move through the region
and bring high temperatures back down into the upper 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1258 PM EDT Mon Jul 24 2023

Scattered showers and storms are expected to develop by mid to late
afternoon across the region, with the highest concentration of
storms generally near the KSDF/KLEX terminals. Have generally run
VCTS and TEMPOs (if warranted) to account for best storm timing
potential. Some models indicate there could be multiple rounds of
storms near a boundary that could continue close to or even past
midnight. Any TAF site that experiences a storm will see greatly
reduced visibilities, erratic wind gusts and directions, and low
ceilings for a brief period of time.

Once shower/storm activity tapers down, skies should gradually clear
out and VFR conditions are expected the remainder of the forecast
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...13/DM
Short Term...DM
Long Term...SRM
Aviation...DM
Hazardous weather outlook, Jul 24, 2:39 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
339 PM EDT Mon Jul 24 2023

KYZ026-041-046>049-053>057-061>067-070>078-081-082-251945-
Ohio-Fayette-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Hartford, Lexington, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
339 PM EDT Mon Jul 24 2023 /239 PM CDT Mon Jul 24 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through the overnight hours
across southern Indiana and portions of central Kentucky, mainly
north of the Western Kentucky and Bluegrass Parkways. Some of the
storms could be strong with heavy rainfall, gusty winds, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Overnight Wednesday, scattered strong to severe storms are possible
along the Ohio River and north. Some storms could produce hail,
damaging winds, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of severe weather.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>025-027>040-042-043-045-251945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Grayson-Hardin-
Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Spencer-Anderson-Woodford-Bourbon-Nicholas-Nelson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Paris, Carlisle, and Bardstown
339 PM EDT Mon Jul 24 2023 /239 PM CDT Mon Jul 24 2023/

...SEVERE THUNDERSTORM WATCH 545 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through the overnight hours
across southern Indiana and portions of central Kentucky, mainly
north of the Western Kentucky and Bluegrass Parkways. Some of the
storms could be strong to severe with heavy rainfall, damaging wind
gusts, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Overnight Wednesday, scattered strong to severe storms are possible
along the Ohio River and north. Some storms could produce hail,
damaging winds, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of severe weather.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Jul 24, 4:17 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
517 PM EDT Mon Jul 24 2023

KYZ034-242145-
Shelby KY-
517 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHELBY COUNTY
THROUGH 545 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelbyville, Pleasureville, Mulberry, Chestnut Grove, Cropper, Clay
Village and Veachland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Kentucky.

&&

LAT...LON 3834 8511 3834 8510 3819 8510 3824 8533
      3830 8533 3833 8527 3835 8514 3835 8512
TIME...MOT...LOC 2117Z 266DEG 16KT 3827 8529

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Jul 24, 4:24 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM EDT Mon Jul 24 2023

KYZ029-030-242145-
Jefferson KY-Bullitt KY-
524 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFFERSON AND
NORTHEASTERN BULLITT COUNTIES THROUGH 545 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Highview, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Shively, Lyndon,
Hurstbourne, Graymoor-Devondale, Windy Hills, Hurstbourne Acres and
Audubon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Kentucky.

&&

LAT...LON 3829 8564 3812 8543 3803 8556 3818 8573
      3815 8584 3825 8581
TIME...MOT...LOC 2124Z 262DEG 25KT 3811 8559

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Jul 24, 4:28 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
528 PM EDT Mon Jul 24 2023

INZ078-079-092-242200-
Jefferson IN-Clark IN-Scott IN-
528 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON...NORTH
CENTRAL CLARK AND SOUTHEASTERN SCOTT COUNTIES THROUGH 600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Scottsburg, Lexington, Hanover, Saluda, Kent, Blocher,
Hanover Beach, Nabb and Chelsea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Indiana...and central Kentucky.

&&

LAT...LON 3874 8542 3871 8545 3869 8546 3854 8555
      3864 8574 3867 8570 3869 8578 3874 8568
      3878 8568
TIME...MOT...LOC 2128Z 287DEG 22KT 3872 8573

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Jul 24, 4:29 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
429 PM CDT Mon Jul 24 2023

KYZ026-242145-
Ohio KY-
429 PM CDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OHIO COUNTY THROUGH
445 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Dukehurst,
Nineteen, Scottown, Matanzas and No Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kentucky.

&&

LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
      3749 8712 3748 8711 3755 8705 3753 8681
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 2129Z 307DEG 22KT 3744 8724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DM
Special weather statement, Jul 24, 4:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
540 PM EDT Mon Jul 24 2023

INZ078-092-242215-
Clark IN-Scott IN-
540 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLARK AND
SOUTHWESTERN SCOTT COUNTIES THROUGH 615 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsburg, Vienna, Marysville, Underwood and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Indiana.

&&

LAT...LON 3855 8582 3863 8582 3867 8579 3854 8555
TIME...MOT...LOC 2140Z 255DEG 16KT 3861 8575

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Jul 24, 4:43 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
443 PM CDT Mon Jul 24 2023

INZ089-KYZ023-024-242215-
Perry IN-Hancock KY-Breckinridge KY-
443 PM CDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERRY...HANCOCK AND
SOUTHWESTERN BRECKINRIDGE COUNTIES THROUGH 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hawesville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hardinsburg, Hawesville, Lewisport, Cannelton, Cloverport, Mcquady,
Skillman, Goering, Pellville and Victoria Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Indiana...and central Kentucky.

&&

LAT...LON 3794 8691 3787 8642 3764 8655 3771 8677
      3774 8682 3779 8682 3784 8685 3784 8688
TIME...MOT...LOC 2143Z 289DEG 24KT 3780 8673

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DM

The radar

The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 24, 4:43 PM EST
Where
Scott County, 2.97 mi SSE of Vienna
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.610, -85.750

Trees were blown down near the Clark County line.

Hail, Clark

When
July 24, 4:53 PM EST
Where
Clark County, 0.69 mi N of Marysville
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -85.650

Quarter sized hail was observed near Marysville.

Hail, Clark

When
July 24, 5:06 PM EST
Where
Clark County, 1.58 mi NNE of Otisco
Measured
1 in hail
Reported by
Public
Coordinates
38.552, -85.662

Quarter sized hail reported near Otisco.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128903, 1128899, 1128902.